How do you test for statin myopathy?
If you begin to show symptoms of muscle myopathy after starting statin therapy, talk to your doctor or physician as soon as possible. A blood test is usually ordered to measure creatine kinase levels and rule out rhabdomyolysis. If rhabdomyolysis is the culprit, statin treatment will be stopped immediately.
What causes myopathy with statins?
Regarding pharmacodynamics, certain genetic factors can increase the risk of statin-induced myopathy. Some examples are those associated with plasma membrane calcium transporting ATPase or with mitochondrial energy production regulated by the CoQ2 gene.
Which statin has highest risk of myopathy?
Certain statins are associated with a higher incidence of myopathy. Bruckert et al used pravastatin as a reference and demonstrated that atorvastatin and simvastatin were associated with higher incidences of myopathy, whereas fluvastatin XL was associated with a lower incidence.
How long does it take for statin myopathy to resolve?
For most patients, myopathy symptoms induced by statin therapy resolve relatively quickly; however, the results of the PRIMO study showed that it may take up to 2 months for resolution of symptoms.
How is statin myopathy treated?
Currently, the only effective treatment of statin-induced myopathy is the discontinuation of statin use in patients affected by muscle aches, pains and elevated CK levels.
Will statin myopathy go away?
Statin-associated myopathy or myalgia is a well-known side effect of lipid-lowering agents. Usually, after discontinuation of the drug, symptoms alleviate and patients may be re-challenged with another statin. However, in rare cases, symptoms of myalgia do not subside after statins are discontinued.
What is the treatment for statin induced myopathy?
What is the reason that statins cause myopathy?
The risk of myopathy may be increased by high doses of statins , especially in patients with co-morbidities, or in the presence of interacting medicines such as diltiazem.
Do statins really cause myalgia?
Myalgia: Muscle pain which is experienced by 2% to 10% of people taking statins.
What is Statin-induced myopathy or muscle pain?
Statin-induced myopathy is a rare complication associated with statins, a class of medications used to treat high cholesterol. Myopathy, a term used for any disease of the muscles, may consist of muscle pain and tenderness (known as myalgia ), fatigue and possibly even flu-like symptoms.
Is polymyositis a side effect of statin?
Statins are an extensively used class of drugs, and myopathy is an uncommon, but well-described side effect of statin therapy. Inflammatory myopathies, including polymyositis, dermatomyositis, and necrotizing autoimmune myopathy, are even more rare, but debilitating, side effects of statin therapy that are characterized by the persistence of symptoms even after discontinuation of the drug.